New Delhi: India’s drug regulator on Tuesday directed drug makers to carry a compulsory warning label on a new class of diabetes drugs suspected of causing genital infections, two people aware of the matter said.
While the US has already issued such a warning for the so-called sodium-glucose co-transporter-2 or SGLT2 inhibitor drugs, Canada has published a safety review on them.
The Pharmacovigilance Programme of India (PvPI), which monitors adverse drug reactions, has reported eight such cases to the Central Drugs Standard Control Organisation (CDSCO).
The CDSCO, which met experts on 22 January, took note of the individual case safety reports (ICSRs).
The two people cited above said the CDSCO meeting had discussed asking manufacturers to include a warning in the package insert and promotional literature of these drugs, until PvPI comes up with details.
The Drug Controller General of India (DCGI) on Tuesday issued a final direction to this effect.
Canagliflozin, Dapagliflozin and Empagliflozin are some of the drugs using SGLT2 inhibitors.
Among their leading manufacturers in India are Johnson & Johnson Pvt. Ltd, AstraZeneca Pharma India Ltd and Boehringer Ingelheim India Pvt. Ltd. Emails sent to the three companies remained unanswered till press time.
SGLT2 inhibitors, which are frequently prescribed in India, lower blood sugar by preventing reabsorption of glucose and facilitating its excretion in urine. However, these have been found to be also associated with spreading a rare but serious infection called necrotizing fasciitis of the perineum, also known as Fournier’s gangrene.
The US Food and Drug Administration (USFDA) over a five-year period from 2013-2018 spotted 12 cases of Fournier’s gangrene in patients taking SGLT2 inhibitors. It was found that the infection developed within several months of patients starting SGLT2 therapy. The drug was discontinued in most cases. All patients required surgery and one death was reported. Health Canada published a summary safety review of SGLT inhibitors by assessing the potential risk of inflammation of the pancreas in July 2018 concluding that there may be a link between the use of SGLT2 inhibitors and acute pancreatitis.
“Health Canada is working with the manufacturers to update the product safety information on the inhibitors to inform about the risk," said a senior Indian government official. Earlier in September as well, the CDSCO had held a meeting with experts on the subject.
Doctors in India said there is no need to panic since the issue with the new class of drugs is “rare". “Although increased risk of amputation has been seen with canagliflozin in one study, subsequent trials and our own experience show that this may not be as major an issue as perceived initially. However, in patients with compromised blood supply to foot/previous history of foot lesions, these drugs must not be used." said Dr Anoop Misra, chairman of Fortis C-Doc hospital in Delhi.